free-downloads CSEVideos




Spot Diagnosis - Adverse Drug Effect

Discussion in 'Spot Diagnosis' started by neo_star, Jan 22, 2013.

  1. neo_star

    neo_star Moderator

    Joined:
    Nov 4, 2012
    Messages:
    775
    Likes Received:
    184
    Trophy Points:
    1,545
    Practicing medicine in:
    India

    chemo.jpg

    click on image to enlarge it.
     

    Add Reply
    Karel from Olomouc likes this.

  2. Chriss

    Chriss Well-Known Member

    Joined:
    Oct 27, 2012
    Messages:
    72
    Likes Received:
    11
    Trophy Points:
    145
    Practicing medicine in:
    Mexico
    hand foot syndrome or acral erythema
     

    neo_star likes this.
  3. Emergency medicine Mike

    Emergency medicine Mike Bronze Member

    Joined:
    Jul 28, 2012
    Messages:
    839
    Likes Received:
    38
    Trophy Points:
    1,245
    Gender:
    Male
    Practicing medicine in:
    Czech Republic
    Palmar plantar erythrodysesthesia.
     

    neo_star likes this.
  4. neo_star

    neo_star Moderator

    Joined:
    Nov 4, 2012
    Messages:
    775
    Likes Received:
    184
    Trophy Points:
    1,545
    Practicing medicine in:
    India
    Answer: Chemotherapy-induced acral erythema / Hand - Foot syndrome / palmar-plantar erythrodysesthesia

    Many drugs are impilcated but particularly notorious is IV infusion 5 FU & Capeceitabine

    Main idea of posting this challenge was to raise awareness about the prevention aspect and the practical measures that we can suggest to our patients to mitigate the symptoms.

    One method that I have seen at an onco center is giving the patient ice chips and actively cooling the hands and feet....to reduce the drugs circulating in these areas ( secondary to vasoconstriction ) and thus reduce the symptoms...the support staff vouched about it's effectiveness.

    They additionally would give pyridoxine 50 mg / day for 3 months in addition to the other multivitamins. Def of pyridoxine does cause - burning hand and feet syndrome..so may be there is some connection there.

    Some mitigating measures that i found online -

    Things you can do if you suspect hand-foot syndrome (Palmar-Plantar Erythrodysesthesia)

    Prevention: Prevention is very important in trying to reduce the development of hand-foot syndrome. Actions taken to prevent hand-foot syndrome will help reduce the severity of symptoms should they develop.

    • This involves modifying some of your normal daily activities to reduce friction and heat exposure to your hands and feet for a period of time following treatment (approximately one week after IV medication, much as possible during the time you are taking oral (by mouth) medication such as capcitabine).
      • Avoid long exposure of hands and feet to hot water such as washing dishes, long showers, or tub baths.
      • Short showers in tepid water will reduce exposure of the soles of your feet to the drug.
      • Dishwashing gloves should not be worn, as the rubber will hold heat against your palms.
      • Avoid increased pressure on the soles of the feet or palms of hands.
      • No jogging, aerobics, power walking, jumping - avoid long days of walking.
      • You should also avoid using garden tools, household tools such as screwdrivers, and other tasks where you are squeezing your hand on a hard surface.
      • Using knives to chop food may also cause excessive pressure and friction on your palms.

    Cooling procedures:

    • Cold may provide temporary relief for pain and tenderness caused by hand-foot syndrome.
    • Placing the palms or bottoms of your feet on an ice pack or a bag of frozen peas may be very comforting. Alternate on and off for 15-20 minutes at a time.
    Lotions:

    • Rubbing lotion on your palms and soles should be avoided during the same period, although keeping these areas moist is very important between treatments.
    • Emollients such as Aveeno[SUP]®[/SUP], Lubriderm[SUP]®[/SUP], Udder Cream[SUP]®[/SUP], and Bag Balm[SUP]® [/SUP]provide excellent moisturizing to your hands and feet.
    Pain relief:

    • Over the counter pain relievers such as acetaminophen (Tylenol[SUP]®[/SUP]) may be helpful to relieve discomfort associated with hand-foot syndrome. Check with your doctor.
    Vitamins:

    • Taking Vitamin B6 (pyridoxine) may be beneficial to preventing and treating Plantar-Palmar Erythrodysesthesia, and should be discussed with your doctor.
    Drugs/treatment changes that may be prescribed by your doctor:

    • Chemotherapy treatments may need to be interrupted or the dose adjusted to prevent worsening of hand-foot syndrome.


    ref - Hand-Foot Syndrome - Managing Side Effects - Chemocare

    this resource has many practical measures for various chemo related side effects - Managing Side Effects - Chemocare



    Excerpt on the topic from [FONT=&amp]- Pharmacotherapy: A Pathophysiologic Approach, 8e[/FONT]

    [FONT=&amp]IV infusion fluorouracil – related toxicity[/FONT]
    [FONT=&amp]Although continuous IV infusion fluorouracil is generally well tolerated, dose-limiting toxicities can be substantial. A distinct toxicity, palmar—plantar erythrodysesthesia ("hand—foot syndrome" or PPE), and stomatitis occur most frequently with this route of administration. Hand—foot syndrome occurs in 24% to 40% of patients receiving extended continuous IV infusions and is characterized by painful swelling and erythroderma of the soles of the feet, palms of the hands, and distal fingers. The skin toxicity is fully reversible upon interruption of therapy or dose reduction and is not life threatening, but it can be significant and acutely disabling. The incidence of stomatitis, diarrhea, and hematologic toxicity is not substantial at standard doses, but it increases with increasing fluorouracil doses. No significant difference is noted in the incidence of mucositis, diarrhea, nausea and vomiting, or alopecia between continuous and bolus IV fluorouracil administration.[SUP]78[/SUP][/FONT]
    An additional determinant of fluorouracil toxicity, regardless of the method of administration, is related to its catabolism and pharmacogenomic factors. Dihydropyrimidine dehydrogenase (DPD) is the main enzyme responsible for the catabolism of fluorouracil to inactive metabolites. A rare pharmacogenetic disorder characterized by complete or near-complete deficiency of this enzyme has been identified in patients with cancer. Patients with this enzyme deficiency develop severe toxicity, including death, after fluorouracil administration. Molecular studies have identified a relationship between allelic variants in the DPYD gene (the gene that encodes DPD) and a deficiency in DPD activity.[SUP]79[/SUP] Approximately 3% of patients may be genotypically heterozygous for a mutant DPYD allele, although differences between sex and races are unknown at this time

    [FONT=&amp]ref - ref - Pharmacotherapy: A Pathophysiologic Approach, 8e > Chapter 138 Colorectal Cancer[/FONT]


    Credit to Chriss and E M Mike for clinching the diagnosis.


    (Y)
     

Share This Page

<
Infographic maker for medical doctors